Hail, Union
- When
- May 23, 3:47 PM MST
- Where
- Union County, 16 mi NE of Gladstone
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.467, -103.767
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 3:05 PM MST, 42 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 405 PM MDT MON MAY 23 2005 .UPDATE... UPDATED ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH 316 FOR UNION... HARDING AND QUAY COUNTIES. DPORTER && .PREV DISCUSSION 246 PM MDT MON MAY 23 2005... ONE MORE DAY OF SIGNIFICANT HEAT BEFORE THE UPPER HIGH BEGINS A STEADY WEAKENING PHASE. A COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHEAST WEDNESDAY AND PRODUCE A GOOD COOL DOWN THROUGH THURSDAY. NEAR NORMAL TEMPERATURES ARE EXPECTED BY THE END OF THE WEEK AND NEXT WEEKEND. TUESDAY LOOKS LIKE A REPEAT OF TODAY WITH ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ALONG AND EAST OF THE CENTRAL MOUNTAINS AND THE GILA. TEMPERATURES SIMILAR TO A FEW DEGREES LESS THAN TODAY/S HIGHS. AS THE UPPER HIGH RETREATS SOUTH AND WEAKENS A DECENT COLD FRONT SWEEPS ACROSS THE NORTHEAST WEDNESDAY AND EVENTUALLY WORKS ITS WAY WEST WEDNESDAY NIGHT AND THURSDAY. MAX TEMPERATURES ACROSS THE EAST WILL SEE AT LEAST UP TO A 20 DEGREE DROP WITH WESTERN AREAS SEEING A 5 TO 10 DEGREE DROP ON THURSDAY. SHOWERS AND THUNDERSTORMS WILL BE INCREASING IN AREAL COVERAGE AS UPSLOPE AND MOISTURE INCREASES BUT THE MODELS INDICATE BIG DIFFERENCES. THE NAM LOOKS TO WET SHOWING A 50 TO 60 PERCENT CHANCES ACROSS THE NORTHEAST WHILE THE DRY GFS SHOWS ONLY 10 PERCENT. GRIDS/FORECAST INDICATE A GOOD COMPROMISE WITH 30 PERCENT AT THIS TIME. ADJUSTMENTS ARE POSSIBLE AS THIS PERIOD NEARS. MOISTURE SQUIRTS THROUGH THE CANYONS WEDNESDAY NIGHT/THURSDAY AS EAST WINDS DEVELOP PRODUCING A SLIGHT CHANCE OF STORMS WEST OF THE CENTRAL MOUNTAINS THURSDAY AND FRIDAY. UPPER FLOW EVENTUALLY TRANSITIONS INTO A WEAK WESTERLY FLOW BY THE WEEKEND AND EARLY NEXT WEEK ALLOWING FOR A MORE TYPICAL DRYLINE SCENARIO TO SET UP. DAYTIME TEMPS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 50 92 50 90 / 0 0 0 0 GALLUP.......................... 46 88 43 87 / 0 0 0 0 GRANTS.......................... 44 89 43 88 / 0 0 0 0 GLENWOOD........................ 56 98 54 95 / 0 0 0 0 CHAMA........................... 42 80 40 78 / 0 0 0 0 LOS ALAMOS...................... 52 88 48 83 / 0 0 0 0 RED RIVER....................... 37 76 40 71 / 20 20 20 20 TAOS............................ 41 87 45 81 / 0 0 0 0 SANTA FE........................ 50 88 49 85 / 0 0 0 0 SANTA FE AIRPORT................ 51 91 51 88 / 0 0 0 0 ESPANOLA........................ 52 93 50 90 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 64 94 63 91 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 54 96 60 92 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 60 91 61 88 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 62 93 61 90 / 0 0 0 0 SOCORRO......................... 62 98 62 95 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 55 88 54 83 / 10 0 0 10 MORIARTY/ESTANCIA............... 48 91 55 86 / 10 0 0 20 CARRIZOZO....................... 60 93 61 92 / 0 0 0 0 RUIDOSO......................... 56 84 58 85 / 20 0 0 10 RATON........................... 48 88 48 79 / 30 20 20 30 LAS VEGAS....................... 48 87 51 80 / 20 10 10 30 ROY............................. 56 90 55 80 / 30 10 20 30 CLAYTON......................... 59 90 58 78 / 30 10 20 20 SANTA ROSA...................... 58 96 59 89 / 20 10 10 30 TUCUMCARI....................... 63 98 65 85 / 30 10 20 20 FORT SUMNER..................... 59 99 62 92 / 20 10 10 20 CLOVIS.......................... 60 98 63 90 / 20 10 10 20 PORTALES........................ 61 99 64 91 / 20 10 10 10 ROSWELL......................... 64 102 68 98 / 20 0 10 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT UNTIL 11 AM MDT TUESDAY FOR SAN JUAN COUNTY. && 49
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON MAY 23 2005 NMZ001>021-026-241200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS... A FEW SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE NEAR AND EAST OF A LINE FROM RATON TO TUCUMCARI. THE COMBINATION OF LOW LEVEL MOISTURE...DAY TIME HEATING...AND AN UPPER LEVEL DISTURBANCE WILL HELP GENERATE THESE THUNDERSTORMS. ALSO DUE TO CONTINUED WARM TEMPERATURES...STRONG FLOWS AND HIGH WATER LEVELS FROM SNOWMELT RUNOFF ARE EXPECTED IN ARROYOS...STREAMS...RIVER HEADWATERS...AND LOW WATER CROSSINGS ACROSS A GOOD PORTION OF NORTHERN NEW MEXICO. AREAS OF SPECIAL CONCERN ARE THE ANIMAS...LA PLATA...AND SAN JUAN RIVERS IN SAN JUAN COUNTY WHERE A FLOOD WATCH HAS BEEN ISSUED THROUGH TUESDAY MORNING. OTHER AREAS OF CONCERN ARE THE RIVERS AND STREAMS IN TAOS...RIO ARRIBA...NORTHEASTERN SANTA FE...NORTHWESTERN SAN MIGUEL...AND SOUTHWESTERN MORA COUNTIES. THOSE ENTERING THE HIGH COUNTRY TODAY SHOULD BE AWARE OF THE FAST FLOWING WATER IN STREAMS AND CREEKS...AS WELL AS THE POTENTIAL FOR FLOODED LOW WATER CROSSINGS. PERSONS WITH PROPERTY INTERESTS ALONG WATERWAYS SHOULD CONTINUE TO MONITOR WATER LEVELS TODAY. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE FAR NORTHEAST CORNER OF NEW MEXICO TUESDAY AFTERNOON AND NIGHT AND AGAIN WEDNESDAY AFTERNOON AND NIGHT FOR A LARGER PORTION OF EASTERN NEW MEXICO. LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY ANY SEVERE STORMS THAT DEVELOP. HIGH FLOWS WILL CONTINUE INTO AT LEAST MID WEEK ALONG RIVERS SUCH AS THE LA PLATA...ANIMAS...SAN JUAN...AND THE RIO CHAMA AS WELL AS RIVERS AND STREAMS IN TAOS...RIO ARRIBA...NORTHEASTERN SANTA FE...NORTHWESTERN SAN MIGUEL...AND SOUTHWESTERN MORA COUNTIES. PERSONS VENTURING INTO THE HIGH COUNTRY EARLY NEXT WEEK SHOULD BE AWARE OF THE FAST FLOWING WATER IN STREAMS AND CREEKS...AS WELL AS THE POTENTIAL FOR FLOODED LOW WATER CROSSINGS. PERSONS WITH PROPERTY INTERESTS ALONG WATERWAYS SHOULD MONITOR WATER LEVELS INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TO HELP MONITOR STREAMS IN THE AFFECTED AREAS LISTED ABOVE AND FOR POSSIBLE SEVERE STORMS IN THE AFFECTED AREAS LISTED ABOVE.. 43
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 409 PM MDT MON MAY 23 2005 NMZ005>007-013-240400- FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY- 409 PM MDT MON MAY 23 2005 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING... THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 316 IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR THE FOLLOWING AREAS IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 3 COUNTIES HARDING QUAY UNION A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION. 44
The Cannon AFB radar (KFDX), 204 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447012, 5447013, 5447014, 5447015.